Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 013, 38 pages      arXiv:1611.02560

Bôcher and Abstract Contractions of 2nd Order Quadratic Algebras

Mauricio A. Escobar Ruiz ab, Ernest G. Kalnins c, Willard Miller Jr. b and Eyal Subag d
a) Instituto de Ciencias Nucleares, UNAM, Apartado Postal 70-543, 04510 Mexico D.F. Mexico
b) School of Mathematics, University of Minnesota, Minneapolis, Minnesota, 55455, USA
c) Department of Mathematics, University of Waikato, Hamilton, New Zealand
d) Department of Mathematics, Pennsylvania State University, State College, Pennsylvania, 16802, USA

Received November 19, 2016, in final form February 27, 2017; Published online March 06, 2017

Quadratic algebras are generalizations of Lie algebras which include the symmetry algebras of 2nd order superintegrable systems in 2 dimensions as special cases. The superintegrable systems are exactly solvable physical systems in classical and quantum mechanics. Distinct superintegrable systems and their quadratic algebras can be related by geometric contractions, induced by Bôcher contractions of the conformal Lie algebra ${\mathfrak{so}}(4,\mathbb {C})$ to itself. In this paper we give a precise definition of Bôcher contractions and show how they can be classified. They subsume well known contractions of ${\mathfrak{e}}(2,\mathbb {C})$ and ${\mathfrak{so}}(3,\mathbb {C})$ and have important physical and geometric meanings, such as the derivation of the Askey scheme for obtaining all hypergeometric orthogonal polynomials as limits of Racah/Wilson polynomials. We also classify abstract nondegenerate quadratic algebras in terms of an invariant that we call a canonical form. We describe an algorithm for finding the canonical form of such algebras. We calculate explicitly all canonical forms arising from quadratic algebras of 2D nondegenerate superintegrable systems on constant curvature spaces and Darboux spaces. We further discuss contraction of quadratic algebras, focusing on those coming from superintegrable systems.

Key words: contractions; quadratic algebras; superintegrable systems; conformal superintegrability.

pdf (642 kb)   tex (78 kb)


  1. Bôcher M., Über die Riehenentwickelungen der Potentialtheory, B.G. Teubner, Leipzig, 1894.
  2. Borel A., Linear algebraic groups, Graduate Texts in Mathematics, Vol. 126, 2nd ed., Springer-Verlag, New York, 1991.
  3. Capel J.J., Kress J.M., Post S., Invariant classification and limits of maximally superintegrable systems in 3D, SIGMA 11 (2015), 038, 17 pages, arXiv:1501.06601.
  4. Daskaloyannis C., Tanoudis Y., Quantum superintegrable systems with quadratic integrals on a two dimensional manifold, J. Math. Phys. 48 (2007), 072108, 22 pages, math-ph/0607058.
  5. Escobar-Ruiz M.A., Kalnins E.G., Miller Jr. W., 2D 2nd order Laplace superintegrable systems, Heun equations, QES and Bôcher contractions, arXiv:1609.03917.
  6. Escobar-Ruiz M.A., Miller Jr. W., Toward a classification of semidegenerate 3D superintegrable systems, J. Phys. A: Math. Theor. 50 (2017), 095203, 22 pages, arXiv:1611.02977.
  7. Evans N.W., Super-integrability of the Winternitz system, Phys. Lett. A 147 (1990), 483-486.
  8. Fordy A.P., Quantum super-integrable systems as exactly solvable models, SIGMA 3 (2007), 025, 10 pages, math-ph/0702048.
  9. Gantmacher F.R., The theory of matrices, Vol. II, Chelsea, New York, 1959.
  10. Heinonen R., Kalnins E.G., Miller Jr. W., Subag E., Structure relations and Darboux contractions for 2D 2nd order superintegrable systems, SIGMA 11 (2015), 043, 33 pages, arXiv:1502.00128.
  11. Inönü E., Wigner E.P., On the contraction of groups and their representations, Proc. Nat. Acad. Sci. USA 39 (1953), 510-524.
  12. Izmest'ev A.A., Pogosyan G.S., Sissakian A.N., Winternitz P., Contractions of Lie algebras and separation of variables, J. Phys. A: Math. Gen. 29 (1996), 5949-5962.
  13. Izmest'ev A.A., Pogosyan G.S., Sissakian A.N., Winternitz P., Contractions of Lie algebras and the separation of variables: interbase expansions, J. Phys. A: Math. Gen. 34 (2001), 521-554.
  14. Kalnins E.G., Kress J.M., Miller Jr. W., Second-order superintegrable systems in conformally flat spaces. I. Two-dimensional classical structure theory, J. Math. Phys. 46 (2005), 053509, 28 pages.
  15. Kalnins E.G., Kress J.M., Miller Jr. W., Second order superintegrable systems in conformally flat spaces. II. The classical two-dimensional Stäckel transform, J. Math. Phys. 46 (2005), 053510, 15 pages.
  16. Kalnins E.G., Kress J.M., Miller Jr. W., Second order superintegrable systems in conformally flat spaces. III. Three-dimensional classical structure theory, J. Math. Phys. 46 (2005), 103507, 28 pages.
  17. Kalnins E.G., Kress J.M., Miller Jr. W., Second order superintegrable systems in conformally flat spaces. IV. The classical 3D Stäckel transform and 3D classification theory, J. Math. Phys. 47 (2006), 043514, 26 pages.
  18. Kalnins E.G., Kress J.M., Miller Jr. W., Second-order superintegrable systems in conformally flat spaces. V. Two- and three-dimensional quantum systems, J. Math. Phys. 47 (2006), 093501, 25 pages.
  19. Kalnins E.G., Kress J.M., Miller Jr. W., Nondegenerate 2D complex Euclidean superintegrable systems and algebraic varieties, J. Phys. A: Math. Theor. 40 (2007), 3399-3411, arXiv:0708.3044.
  20. Kalnins E.G., Kress J.M., Miller Jr. W., Post S., Laplace-type equations as conformal superintegrable systems, Adv. in Appl. Math. 46 (2011), 396-416, arXiv:0908.4316.
  21. Kalnins E.G., Kress J.M., Miller Jr. W., Winternitz P., Superintegrable systems in Darboux spaces, J. Math. Phys. 44 (2003), 5811-5848, math-ph/0307039.
  22. Kalnins E.G., Kress J.M., Pogosyan G.S., Miller Jr. W., Completeness of superintegrability in two-dimensional constant-curvature spaces, J. Phys. A: Math. Gen. 34 (2001), 4705-4720, math-ph/0102006.
  23. Kalnins E.G., Miller Jr. W., Quadratic algebra contractions and second-order superintegrable systems, Anal. Appl. (Singap.) 12 (2014), 583-612, arXiv:1401.0830.
  24. Kalnins E.G., Miller Jr. W., Post S., Coupling constant metamorphosis and $N$th-order symmetries in classical and quantum mechanics, J. Phys. A: Math. Theor. 43 (2010), 035202, 20 pages, arXiv:0908.4393.
  25. Kalnins E.G., Miller Jr. W., Post S., Contractions of 2D 2nd order quantum superintegrable systems and the Askey scheme for hypergeometric orthogonal polynomials, SIGMA 9 (2013), 057, 28 pages, arXiv:1212.4766.
  26. Kalnins E.G., Miller Jr. W., Reid G.J., Separation of variables for complex Riemannian spaces of constant curvature. I. Orthogonal separable coordinates for ${\rm S}_{n{\bf C}}$ and ${\rm E}_{n{\bf C}}$, Proc. Roy. Soc. London Ser. A 394 (1984), 183-206.
  27. Kalnins E.G., Miller Jr. W., Subag E., Bôcher contractions of conformally superintegrable Laplace equations, SIGMA 12 (2016), 038, 31 pages, arXiv:1512.09315.
  28. Koenigs G.X.P., Sur les géodésiques a integrales quadratiques, in Le cons sur la théorie générale des surfaces, Vol. 4, Editor J.G. Darboux, Chelsea Publishing, 1972, 368-404.
  29. Kress J.M., Equivalence of superintegrable systems in two dimensions, Phys. Atomic Nuclei 70 (2007), 560-566.
  30. Miller Jr. W., Post S., Winternitz P., Classical and quantum superintegrability with applications, J. Phys. A: Math. Theor. 46 (2013), 423001, 97 pages, arXiv:1309.2694.
  31. Nesterenko M., Popovych R., Contractions of low-dimensional Lie algebras, J. Math. Phys. 47 (2006), 123515, 45 pages, math-ph/0608018.
  32. Post S., Models of quadratic algebras generated by superintegrable systems in 2D, SIGMA 7 (2011), 036, 20 pages, arXiv:1104.0734.
  33. Tempesta P., Turbiner A.V., Winternitz P., Exact solvability of superintegrable systems, J. Math. Phys. 42 (2001), 4248-4257, hep-th/0011209.
  34. Tempesta P., Winternitz P., Harnad J., Miller W., Pogosyan G., Rodriguez M. (Editors), Superintegrability in classical and quantum systems, CRM Proceedings and Lecture Notes, Vol. 37, Amer. Math. Soc., Providence, RI, 2004.
  35. Turbiner A.V., The Heun operator as a Hamiltonian, J. Phys. A: Math. Theor. 49 (2016), 26LT01, 8 pages, arXiv:1603.02053.
  36. Turbiner A.V., One-dimensional quasi-exactly solvable Schrödinger equations, Phys. Rep. 642 (2016), 1-71, arXiv:1603.02992.
  37. Weimar-Woods E., The three-dimensional real Lie algebras and their contractions, J. Math. Phys. 32 (1991), 2028-2033.

Previous article  Next article   Contents of Volume 13 (2017)